Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Periodic orbits with prescribed abbreviated action

Author: Miguel Paternain
Journal: Proc. Amer. Math. Soc. 143 (2015), 4001-4008
MSC (2010): Primary 37JXX, 70HXX
Published electronically: March 18, 2015
MathSciNet review: 3359588
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that for every convex Lagrangian quadratic at infinity there is a real number $ w_0$ such that for every $ w>w_0$ the Lagrangian has a periodic orbit with abbreviated action $ w$.

References [Enhancements On Off] (What's this?)

  • [AM78] Ralph Abraham and Jerrold E. Marsden, Foundations of mechanics, Benjamin/Cummings Publishing Co., Inc., Advanced Book Program, Reading, Mass., 1978. Second edition, revised and enlarged; With the assistance of Tudor Raţiu and Richard Cushman. MR 515141 (81e:58025)
  • [AS09a] Alberto Abbondandolo and Matthias Schwarz, Estimates and computations in Rabinowitz-Floer homology, J. Topol. Anal. 1 (2009), no. 4, 307-405. MR 2597650 (2011c:53216),
  • [AS09b] Alberto Abbondandolo and Matthias Schwarz, A smooth pseudo-gradient for the Lagrangian action functional, Adv. Nonlinear Stud. 9 (2009), no. 4, 597-623. MR 2560122 (2010m:37099)
  • [AS10] Alberto Abbondandolo and Matthias Schwarz, Floer homology of cotangent bundles and the loop product, Geom. Topol. 14 (2010), no. 3, 1569-1722. MR 2679580 (2011k:53126),
  • [Ben86] Vieri Benci, Periodic solutions of Lagrangian systems on a compact manifold, J. Differential Equations 63 (1986), no. 2, 135-161. MR 848265 (88h:58102),
  • [BM06] Henrique Bursztyn and Leonardo Macarini, Introdução à geometria simplética, XIV Escola de Geometria Diferencial. [XIV School of Differential Geometry], Instituto de Matemática Pura e Aplicada (IMPA), Rio de Janeiro, 2006 (Portuguese). MR 2379351 (2008i:53112)
  • [BT98] Abbas Bahri and Iskander A. Taimanov, Periodic orbits in magnetic fields and Ricci curvature of Lagrangian systems, Trans. Amer. Math. Soc. 350 (1998), no. 7, 2697-2717. MR 1458315 (98k:58051),
  • [CDI97] Gonzalo Contreras, Jorge Delgado, and Renato Iturriaga, Lagrangian flows: the dynamics of globally minimizing orbits. II, Bol. Soc. Brasil. Mat. (N.S.) 28 (1997), no. 2, 155-196. MR 1479500 (98i:58093),
  • [CFP10] Kai Cieliebak, Urs Frauenfelder, and Gabriel P. Paternain, Symplectic topology of Mañé's critical values, Geom. Topol. 14 (2010), no. 3, 1765-1870. MR 2679582 (2011k:53127),
  • [CI99] Gonzalo Contreras and Renato Iturriaga, Global minimizers of autonomous Lagrangians, 22$ ^{\rm o}$ Colóquio Brasileiro de Matemática. [22nd Brazilian Mathematics Colloquium], Instituto de Matemática Pura e Aplicada (IMPA), Rio de Janeiro, 1999. MR 1720372 (2001j:37113)
  • [CIPP00] G. Contreras, R. Iturriaga, G. P. Paternain, and M. Paternain, The Palais-Smale condition and Mañé's critical values, Ann. Henri Poincaré 1 (2000), no. 4, 655-684. MR 1785184 (2001k:37101),
  • [CMP04] Gonzalo Contreras, Leonardo Macarini, and Gabriel P. Paternain, Periodic orbits for exact magnetic flows on surfaces, Int. Math. Res. Not. 8 (2004), 361-387. MR 2036336 (2005a:37103),
  • [Con06] Gonzalo Contreras, The Palais-Smale condition on contact type energy levels for convex Lagrangian systems, Calc. Var. Partial Differential Equations 27 (2006), no. 3, 321-395. MR 2260806 (2007i:37116),
  • [GG09a] Viktor L. Ginzburg and Başak Z. Gürel, On the generic existence of periodic orbits in Hamiltonian dynamics, J. Mod. Dyn. 3 (2009), no. 4, 595-610. MR 2587088 (2011b:53210),
  • [GG09b] Viktor L. Ginzburg and Başak Z. Gürel, Periodic orbits of twisted geodesic flows and the Weinstein-Moser theorem, Comment. Math. Helv. 84 (2009), no. 4, 865-907. MR 2534483 (2010j:53185),
  • [Gin96] Viktor L. Ginzburg, On closed trajectories of a charge in a magnetic field. An application of symplectic geometry, Contact and symplectic geometry (Cambridge, 1994) Publ. Newton Inst., vol. 8, Cambridge Univ. Press, Cambridge, 1996, pp. 131-148. MR 1432462 (97j:58128)
  • [GK99] Viktor L. Ginzburg and Ely Kerman, Periodic orbits in magnetic fields in dimensions greater than two, Geometry and topology in dynamics (Winston-Salem, NC, 1998/San Antonio, TX, 1999) Contemp. Math., vol. 246, Amer. Math. Soc., Providence, RI, 1999, pp. 113-121. MR 1732375 (2000k:37087),
  • [HZ94] Helmut Hofer and Eduard Zehnder, Symplectic invariants and Hamiltonian dynamics, Birkhäuser Advanced Texts: Basler Lehrbücher. [Birkhäuser Advanced Texts: Basel Textbooks], Birkhäuser Verlag, Basel, 1994. MR 1306732 (96g:58001)
  • [Kli78] Wilhelm Klingenberg, Lectures on closed geodesics, Springer-Verlag, Berlin-New York, 1978. Grundlehren der Mathematischen Wissenschaften, Vol. 230. MR 0478069 (57 #17563)
  • [Mañ96] Ricardo Mañé, Generic properties and problems of minimizing measures of Lagrangian systems, Nonlinearity 9 (1996), no. 2, 273-310. MR 1384478 (97d:58118),
  • [Mañ97] Ricardo Mañé, Lagrangian flows: the dynamics of globally minimizing orbits, Bol. Soc. Brasil. Mat. (N.S.) 28 (1997), no. 2, 141-153. MR 1479499 (98i:58092),
  • [Mer10] Will J. Merry, Closed orbits of a charge in a weakly exact magnetic field, Pacific J. Math. 247 (2010), no. 1, 189-212. MR 2718211 (2012b:37168),
  • [MS05] Leonardo Macarini and Felix Schlenk, A refinement of the Hofer-Zehnder theorem on the existence of closed characteristics near a hypersurface, Bull. London Math. Soc. 37 (2005), no. 2, 297-300. MR 2119029 (2005i:53113),
  • [Nov82] S. P. Novikov, The Hamiltonian formalism and a multivalued analogue of Morse theory, Uspekhi Mat. Nauk 37 (1982), no. 5(227), 3-49, 248 (Russian). MR 676612 (84h:58032)
  • [Pal63] Richard S. Palais, Morse theory on Hilbert manifolds, Topology 2 (1963), 299-340. MR 0158410 (28 #1633)
  • [Str96] Michael Struwe, Variational methods, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 34, Springer-Verlag, Berlin, 1996. Applications to nonlinear partial differential equations and Hamiltonian systems. MR 1411681 (98f:49002)
  • [Taĭ91] I. A. Taĭmanov, Non-self-intersecting closed extremals of multivalued or not-everywhere-positive functionals, Izv. Akad. Nauk SSSR Ser. Mat. 55 (1991), no. 2, 367-383 (Russian); English transl., Math. USSR-Izv. 38 (1992), no. 2, 359-374. MR 1133303 (92i:58036)
  • [Taĭ92] I. A. Taĭmanov, Closed extremals on two-dimensional manifolds, Uspekhi Mat. Nauk 47 (1992), no. 2(284), 143-185, 223 (Russian, with Russian summary); English transl., Russian Math. Surveys 47 (1992), no. 2, 163-211. MR 1185286 (93k:58050),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 37JXX, 70HXX

Retrieve articles in all journals with MSC (2010): 37JXX, 70HXX

Additional Information

Miguel Paternain
Affiliation: Centro de Matemática, Facultad de Ciencias, Universidad de la República, Iguá 4225, 11400 Montevideo, Uruguay

Keywords: Convex Lagrangian, action functional, periodic orbit, Ma\~n\'e's critical value
Received by editor(s): May 29, 2014
Published electronically: March 18, 2015
Additional Notes: The author was supported by an Anii grant
Communicated by: Yingfei Yi
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society